Kansas, 2023

Damaging Wind in Kansas, August 9, 2023

August 9, 2023 · NWS GID · 1 event in 1 county or zone

Widespread thunderstorms developed north to south along the High Plains of western Nebraska and northeast Colorado during the late afternoon hours of August 8th, then gradually spread eastward at around 30 to 40 MPH during the evening. Activity was aided by a potent mesoscale convective vortex, or MCV, along with an increasing low level jet.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Widespread thunderstorms developed north to south along the High Plains of western Nebraska and northeast Colorado during the late afternoon hours of August 8th, then gradually spread eastward at around 30 to 40 MPH during the evening. Activity was aided by a potent mesoscale convective vortex, or MCV, along with an increasing low level jet. The vast majority of the severe weather with this event split around north central Kansas to the north, west, and south. However, isolated wind damage was found the next day in central Osborne County and it appears this damage was associated with a narrow and brief flare in storm intensity that occurred around 2 AM CDT, well north of the primary severe threat along the I-70 corridor. Damage was limited to an outbuilding and a grain bin. Activity in north central Kansas weakened altogether by around 3 AM as the focus of the low level jet continued to shift southeast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 9, 12:33 AM CST, 42 minutes earlier.

Area forecast discussion, Aug 9, 12:33 AM CST, 42 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
133 AM CDT Wed Aug 9 2023

...Aviation and Short Term Update...

.UPDATE...
Issued at 133 AM CDT Wed Aug 9 2023

Some thoughts regarding convective trends the rest of the
overnight:

- So far, and from the MOST important public safety perspective,
  it has been a good night so far, with much of the northern half
  and more recently far southern fringes of the CWA receiving at
  least minimal amounts of beneficial rain (0.38" here at the
  office), while the severe threat has been isolated/low-end.

- From a forecast/messaging perspective, this has proven to be a
  challenging setup for sure. Just to state the obvious, we
  currently have an active Severe T-Storm Watch in our KS zones
  but the only Warnings we issued earlier were solidly north of
  the Watch in Nebraska (supported by unofficial mesonet gusts of
  60 MPH in Hastings and 77 MPH near Odessa...no known damage
  reported).

- Going forward through the rest of the overnight, and leaning
  closely on the latest HRRR (although admittedly it ended up
  being WAY overdone with its depiction from 24 hours ago of a
  severe linear MCS rolling across much of the CWA this evening),
  the general expectation is for the bulk of renewed development
  to focus within and especially just south of our KS zones, where
  a generally west-east zone of semi-isolated severe storms will
  focus along I-70 with likely weaker (but perhaps spotty strong
  to marginally-severe? storms and more widespread stratiform rain
  brushing up into especially our bottom row/Highway 24 KS
  counties. This zone of "main action" will focus within the exit
  region of a somewhat modest 30-35KT low level jet evident at 850
  millibars.

- The "wild card"/biggest unknown through sunrise is whether our
  Nebraska zones remain largely storm-free behind the weak storms
  currently about to depart our eastern fringes, or whether
  perhaps some renewed (and possibly vigorous) development gets
  into at least our western zones...a non-zero possibility based
  on the strong storms ongoing out near Ogallala. Please note that
  unlike many night events where there is no notable redevelopment
  behind the "first round", in this case the main upper wave
  driving all this is still well back over southeast WY...so we
  need to remain vigilant for at least spotty severe even north of
  the KS Watch area.

&&

.DISCUSSION...(This evening through Tuesday)
Issued at 415 PM CDT Tue Aug 8 2023

Key Messages:

* Scattered to widespread thunderstorms expected late this evening
  into the overnight, some of which will likely be strong to
  severe. Most of the forecast area remains in a Slight Risk
  (level 2 of 5) of severe weather.

* Generally dry and mild Wednesday into Thursday, though isolated
  to widely scattered thunderstorms could linger and/or redevelop
  over portions of the area on Wednesday, depending on how
  tonight's activity plays out.

* Off and on, relatively minor, rain chances return Thursday night
  and Saturday night through Sunday night. Temperatures warm back
  up into the upper 80s to mid 90s Friday-Saturday, then cool off
  a bit Sunday into early next week.

Forecast Details:

Main story this forecast period is the potential for scattered to
widespread thunderstorms this evening into the overnight, some of
which will probably be strong to severe. Overall, not a ton of
change to overall forecast as still expect a fairly large area of
convective development over the next 1-2hrs over the central High
Plains ahead of potent shortwave seen very clearly on aftn WV loop
over W WY. In fact, have already seen some development near CYS,
and appears explosive development is just getting underway in NE
CO. This activity should gradually consolidate and grow upscale
later this aftn and eve, generally W of the CWA, then propagate
E and probably at some point even SE. Am skeptical of recent HRRR
runs that suggest an entirely W to E track of one or two primary
MCSs, which, if true, would present a greater risk for primarily
damaging winds for nearly entire CWA, even areas N and E of Tri-
Cities. However, this seems unlikely IMO, though, as it wants to
hang onto higher storm intensities later into the overnight (and
also further N/E), despite the propagation into much lower
instability environment. Lack of CU field currently in areas from
around HSI, S and E, seems to confirm latest SPC Meso analysis of
a significant minimum in deep layer moisture and instability, and
most guidance keeps primary LLJ advection and convergence zone
from NW into south central KS. Just doesn't seem like a good setup
to support an MCS rolling through the entire Slight Risk area.

Instead, my gut feeling is that the orientation of the various
deep layer flow vectors to the main instability axis - which is
currently analyzed N to S from Nebraska Sandhills to around DDC -
will keep the brunt of strongest convection confined to areas W
and S of the Tri-Cities, perhaps even mostly S/SW of an Elwood to
Beloit line. This is the general scenario suggested by last
couple runs of the NAMNest, as well as the 12Z HREF, and would be
the area most at risk for up to 70 MPH wind gusts associated with
mature QLCS. Main time frame of concern looks to be about 03Z to
09Z, though sometimes these MCSs organize and mature more quickly
than even the CAMs anticipate, so 09Z could be a bit on the long
end of the main potential. Thus, with all that said, feel the
Slight Risk area could end up being a bit overdone, esp. for areas
N and E of Hastings. Most CAMs agree that a secondary, less
intense, band of convection should develop W to E through central
NE after 03Z, generally along zone of mid level WAA/ascent. Much
weaker instability should keep the severe threat with this
activity on the low side.

The above scenario is what I believe to be most likely. However,
there's a non- zero chc for sfc based tstms to develop on nose of
northward advecting instability axis/theta-e ridge, which appears
to be depicted well in recent visible sat imagery by agitated CU
on northern end of N-S axis of large field of convective roll
clouds. Storms in NE CO developed very quickly when leading edge
of cirrus - which likely denotes leading edge up upper
ascent/cooling - impinged on the instability gradient there. Will
have to watch if this happens again over the next few hrs as the
cirrus continues to spread E towards the North Platte area where
CU is most agitated. This is a low probability, but potentially
high-impact scenario, given combination of steep mid level lapse
rates near 7.5 C/km, strong deep layer shear around 45-50kt, and
moderate instability...as sampled by 19Z LBF special sounding.
Very large hail and damaging RFD wind gusts would accompany
initial likely supercells, and present a much earlier start time
to svr weather potential. This seems unlikely, but again, non-
zero, given this area is further away from upper low and doesn't
have quite the upslope component to low level lift like NE CO.

Wednesday continues to be a bit of a question mark in terms of
lingering shwr/tstm potential as some guidance (such as HRRR)
dries the area out early and keeps any redevelopment well E of the
area during the aftn...whereas other guidance (such as NAMNest/EC)
linger some mid-level energy/trough axis slower and further W, and
develop iso-scat tstms beneath it during aftn peak heating. Since
I prefer the NAMNest solution tonight, it needs to be taken into
consideration for Wed, as well. However, would also not be
surprised if organized MCV evolves out of tonight's convection and
simply carries the "effective" trough axis through the area
quicker, essentially keeping main threat area for redevelopment
during peak heating (modest CAPE, weak CINH) further E. Will just
have to see how things evolve tonight, but kept the ongoing low
end PoPs in mainly E/SE zones through Wed aftn to account for the
potential. Outside of any lingering rain potential, should be a
nice day with comfortable temps in the 70s/80s and lgt wind.

Didn't spend a ton of time of middle to later portions of the
forecast as impactful weather appears minimal. Generally speaking,
should see a bit of a warm-up Thu thru Sat, though this is
basically just taking temps back closer to normal. Nothing too
terribly hot. Off and on rain chances will continue, though
specific timing/placement details are too difficult to pin down
this far out. Appears best chcs will be with a weak front Thu
eve/night, and again Sat PM with a somewhat stronger front that
could push temps back below normal early next week.

&&

.AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Thursday)
Issued at 133 AM CDT Wed Aug 9 2023

- General overview:
High confidence in VFR ceiling/visibility and rain/thunderstorm-
free conditions through the vast majority of the period. That
being said, at least brief sub-VFR ceiling/visibility and a few
thunderstorms (most likely non-severe) cannot be ruled out.
Outside of any possible thunderstorm-related outflow, ambient
winds should not be much of an issue at all, with prevailing
sustained speeds through the period averaging under 10 KT...with
direction eventually becoming more consistently northerly during
the day Wednesday.

- Ceiling/visibility details:
Have officially kept prevailing VFR in TAFs for now, but various
models/guidance certainly suggest that a possible rapid onset of
MVFR/IFR ceiling (and possibly sub-VFR visibility in light fog)
could occur especially around/after sunrise. However, given that
convection in the general area could EASILY disrupt lower cloud
development, will continue to only "hint" at the possibility with
a "6SM BR SCT010" group. Even if any low clouds do settle in, they
should lift to VFR and/or mix out by late morning, with high
confidence in VFR thereafter.

- Precipitation/thunderstorm details:
There is plenty of uncertainty whether KGRI/KEAR will actually see
any more convection during the period (now that the "first round"
has passed to the east). However, if showers/likely non-severe
storms were to happen, they appear most favored between 09-15Z and
thus will go with a basic "vicinity thunderstorm" (VCTS) for that
time frame. Beyond 15Z, a non-zero chance for a shower/rogue storm
could last until as late as around 00Z, but have deemed this later
chance so low that it's not VCTS-worthy at this time.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

UPDATE...Pfannkuch
DISCUSSION...Thies
AVIATION...Pfannkuch
Hazardous weather outlook, Aug 8, 10:14 PM CST, 3 hours 1 minute before
Hazardous Weather Outlook...UPDATED
National Weather Service Hastings NE
1114 PM CDT Tue Aug 8 2023

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
100415-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
1114 PM CDT Tue Aug 8 2023

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Overnight.

Through the overnight hours and into early Wednesday morning,
scattered to numerous thunderstorms, some likely in the form of
larger clusters, will track across the outlook area generally from
west-northwest to east-southeast. Although the entire outlook
area stands at least a limited risk of seeing a severe storm,
north central Kansas counties appear overall-most favored for
severe storms, and a Severe Thunderstorm Watch is in effect for
the Kansas outlook until 5 AM CDT. The primary hazards with any
severe storms overnight will be damaging wind gusts as high as 60
to 70 MPH, along with a lesser threat of hail up to around ping
pong ball size. In addition, limited areas will likely receive at
least 1 to 2 inches of rain in a short time, which could cause
mainly minor and short-term flooding issues.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

During the daytime hours Wednesday, isolated to perhaps scattered
thunderstorms are possible across the outlook area, consisting of
activity lingering over from Tuesday night, and possibly also
some spotty redevelopment during the afternoon. Severe storms are
not anticipated.

Between late Thursday night and Sunday night, there are periodic
thunderstorm chances across various parts of the outlook area.
However, at this time it is still too early to confidently assess
any potential for severe storms.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any hail, damaging thunderstorm
winds or rainfall in excess of 2 inches that might occur
overnight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Pfannkuch

In the hours before

Local storm report, Aug 8, 10:23 PM CST, 2 hours 52 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
1123 PM CDT Tue Aug 8 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1106 PM     Tstm Wnd Gst     1 E Odessa              40.70N 99.24W
08/08/2023  M72 MPH          Buffalo            NE   Mesonet

&&

SR
Local storm report, Aug 8, 10:28 PM CST, 2 hours 47 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
1128 PM CDT Tue Aug 8 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 PM     Tstm Wnd Gst     1 E Odessa              40.70N 99.24W
08/08/2023  M77 MPH          Buffalo            NE   Mesonet

&&

SR
Local storm report, Aug 8, 11:12 PM CST, 2 hours 3 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
1212 AM CDT Wed Aug 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1208 AM     Tstm Wnd Gst     2 NNE Hastings          40.62N 98.38W
08/09/2023  M60 MPH          Adams              NE   Mesonet

            Personal Weather Station.

&&

SR
Local storm report, Aug 8, 11:13 PM CST, 2 hours 2 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
1213 AM CDT Wed Aug 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1204 AM     Tstm Wnd Gst     Hastings Airport        40.60N 98.43W
08/09/2023  M54 MPH          Adams              NE   ASOS

&&

SR
Special weather statement, Aug 8, 11:14 PM CST, 2 hours 1 minute before
Special Weather Statement
National Weather Service Hastings NE
1214 AM CDT Wed Aug 9 2023

NEZ063-076-090545-
Hamilton NE-Clay NE-
1214 AM CDT Wed Aug 9 2023

...Strong thunderstorms will impact portions of Clay and southern
Hamilton Counties through 1245 AM CDT...

At 1214 AM CDT, an automated weather station reported strong
thunderstorms along a line extending from near Trumbull to Inland to
near Glenvil. Movement was east at 50 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Automated Weather Station.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sutton, Harvard, Clay Center, Edgar, Fairfield, Giltner, Glenvil,
Trumbull, Inland, Deweese, Ong, Saronville and Stockham.

This includes Interstate 80 between mile markers 318 and 323.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4035 9825 4036 9828 4084 9828 4077 9783
      4035 9783
TIME...MOT...LOC 0514Z 286DEG 44KT 4076 9826 4061 9823 4046 9833

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

Wesely
Special weather statement, Aug 8, 11:18 PM CST, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Hastings NE
1218 AM CDT Wed Aug 9 2023

NEZ087-090530-
Thayer NE-
1218 AM CDT Wed Aug 9 2023

...A strong thunderstorm will impact portions of southeastern Thayer
County through 1230 AM CDT...

At 1218 AM CDT, Doppler radar was tracking a strong thunderstorm over
Gilead, or 23 miles northeast of Belleville, moving east at 40 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southeastern Thayer
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4000 9741 4004 9752 4022 9745 4021 9737
      4000 9737
TIME...MOT...LOC 0518Z 287DEG 34KT 4012 9740

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Wesely

The radar

The Grand Island radar (KUEX), 115 km away, was scanning. The volume nearest the first event began at 07:14 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Osborne

When
August 9, 1:15 AM CST
Where
Osborne County, 3.2 mi NNE of Covert
Measured
61 kt (70 mph) estimated gust
Property damage
$8,000
Reported by
Trained Spotter
Coordinates
39.320, -98.790

An outbuilding located at a farmstead nine miles south-southwest of Osborne lost part of its roof.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1119132.